Beware! All parents who have medicated children.

United States
April 17, 2007 2:16pm CST
My child is a special needs child and has been heavily medicated since birth for health conditions. One of them is a seizure disorder and he has been on a medication named Phenobarbitol since he was born..Recently he started having breakthrough seizures, the neurologist decided he was outgrowing the medication and decided to give him a new med. called Topamax, which is a stronger seizure medication.In the meantime we have been weaning him off of the Phenobarbitol. My child is actually withdrawing from this medication, he's extremely fussy, his body will jerk and he will cry out in pain, if you pick him up or move him in any way he screams,and is sweating. This has to be the most heartbreaking thing I have ever seen. The next time your doctor prescribes something long term for your child make sure you throughly research it so when the day comes to take your child off of it you won't have to watch your child withdraw. I think you should be warned before starting the medications about the long term effects. Has your child ever gone through something like this?
1 person likes this
1 response
@KissThis (3006)
• United States
17 Apr 07
This happened a number of years ago so I don't remember the name of the medicine. My daughter was born with a condition called sacral agenesis. It is a condition where her base of her spine didn't fully develope so she doesn't have a tail bone nor the nerve endings to let her know when she needs to go to the bathroom. At that time I would catherize my daughter every couple of hours to remove the urine from her system. We would go see a urologist once a month to monitor her condition. When Cait was 5 months old the urologist put her on some medication to help her bladder grow because the bladder was to small for her body. I did what I was told not long after Cait started to have alot of urinary tract infections. I questioned this doctor because it was happening every 10 days. She blew me off. So I contacted another urologist to get a second opinion. This docto informed me that you can't make a bladder grow and that by my giving my daughter this medicine I had damaged tube that is between the bladdr and kidneys. This is what was causing the infections. Cait had to have surgery right away to correct this problem. After that experience I don't give my children any kind of medicine without checking all the facts out about the medicine. I am sorry for what your poor child and you are going through. I know that as a parent we hate to see our children suffer in any kind of way.
1 person likes this
• United States
17 Apr 07
I am so sorry for you and your child that must have been difficult. But we are the parents and will bend over backwards to take care of them.Love them no matter what. I hope your daughter is doing well and I will keep you in my prayers.